Florida, 2009

Tornadoes and Damaging Winds in Florida, April 14, 2009

April 14, 2009 · NWS TBW · 10 events in 6 counties and zones

A line of showers and thunderstorms moving ahead of a cold front spawned two tornadoes and produced some damaging winds across the Tampa Bay area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$505,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A line of showers and thunderstorms moving ahead of a cold front spawned two tornadoes and produced some damaging winds across the Tampa Bay area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 14, 5:30 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 14, 5:30 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
630 AM EDT TUE APR 14 2009

.UPDATE...TORNADO WATCH 154 IS IN EFFECT UNTIL 200 PM FOR MUCH OF
WEST CENTRAL FLORIDA.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS OVER THE NATURE COAST AND
ADJACENT WATERS WILL CONTINUE THROUGH THE MORNING AS THEY SAG
SOUTH. FORECASTS UPDATED SHORTLY.

&&

09/RUDE 7/PETRO

&&

.PREV DISCUSSION... /ISSUED 339 AM EDT TUE APR 14 2009/

SHORT TERM (TODAY-THURSDAY)...SHOWERS AND THUNDERSTORMS ARE
APPROACHING THE AREA AHEAD OF A COLD FRONT. THESE STORMS WILL MOVE
THROUGH THE AREA TODAY WITH THE COLD FRONT CLEARING THE AREA
TONIGHT. STRONG UPPER ENERGY AND A LOW LEVEL JET IN PLACE ACROSS
THE NORTHERN HALF OF THE STATE MAY ALLOW FOR A FEW STRONG STORMS
TODAY WITH GUSTY WINDS AND SMALL HAIL POSSIBLE. CONTINUED WARM
TEMPERATURES TODAY WILL ALLOW FOR SOME GUSTY WINDS ACROSS THE AREA
AND HAVE ISSUED A LAKE WIND ADVISORY FOR LATE THIS MORNING THROUGH
THIS EVENING FOR WINDS OF 20+ MPH. FOR TONIGHT...THE FRONT WILL
PUSH SOUTH OF THE AREA WITH SOME LINGERING SHOWERS POSSIBLE ACROSS
THE SOUTHERN ZONES AS HIGH PRESSURE BUILDS IN FROM THE NORTH. SOME
COOLER AND DRIER AIR WILL MOVE INTO THE AREA AND BRING TEMPS DOWN
TO NEAR NORMAL. HIGH PRESSURE WILL THEN REMAIN ACROSS THE AREA
THROUGH THE REST OF THE PERIOD WITH TEMPS REMAINING NEAR NORMAL.

LONG TERM (THURSDAY NIGHT-MONDAY)...SURFACE HIGH PRESSURE BUILDS IN
OVER THE REGION BETWEEN TWO STORM SYSTEMS AND WILL DRIFT SOUTHEAST
THROUGH SUNDAY NIGHT. A SUBTLE INCREASE IN MOISTURE THROUGHOUT THE
LONG TERM CAN BE EXPECTED AS WINDS GRADUALLY GAIN A SOUTHERLY
COMPONENT. MODELS STILL LACKING MUCH DEPTH WITH MOISTURE SO HAVE
KEPT POPS LOW THROUGH THE WEEKEND.

GFS AND ECMWF ARE STARTING TO COME INTO BETTER AGREEMENT WITH THE
NEXT STORM SYSTEM THAT WILL PUSH THROUGH THE AREA EARLY MONDAY.
ECMWF STILLS REMAINS A LITTLE QUICKER THAN THE GFS...REGARDLESS,
HAVE KEPT POPS 30% FOR MONDAY MORNING. TEMPERATURE WISE... NEAR
NORMAL TO SLIGHTLY ABOVE AVERAGE CONDITIONS CAN BE EXPECTED IN THE
LONG TERM.

AVIATION...CLOUD COVER ACROSS THE REGION CONTINUES TO INCREASE IN
COVERAGE AND DECREASE IN HEIGHT FROM NORTH TO SOUTH AS A PREFRONTAL
SYSTEM PUSHES ASHORE. MVFR CEILINGS ARE EXPECTED TO SPREAD SOUTH
THROUGHOUT THE DAY AS THE COLD FRONT BEGINS TO SLIDE INTO THE AREA.
A FEW VICINITY THUNDERSTORMS ALONG AND AHEAD OF THE FRONT MAY
PRODUCE BRIEF GUSTY WINDS TO AROUND 30 KNOTS. AS THE FRONT MOVES
THROUGH BY LATE TONIGHT, WINDS WILL GRADUALLY TURN MORE WESTERLY AND
DECREASE TO AROUND 10KT.

MARINE...SCA WILL CONTINUE THROUGH TONIGHT AS WINDS WILL REMAIN
AT 20-25 KNOTS AHEAD OF AND JUST BEHIND THE FRONT. WINDS WILL THEN
QUICKLY SUBSIDE AFTER MIDNIGHT AND REMAIN LIGHT THROUGH THURSDAY
AS HIGH PRESSURE RIDGES ACROSS THE AREA. THE PRESSURE GRADIENT
WILL THEN TIGHTEN THURSDAY NIGHT THROUGH SATURDAY AS THE HIGH
PRESSURE CENTER BUILDS INTO THE DEEP SOUTH.

FIRE WEATHER...COOLER AND DRIER AIR WILL SETTLE INTO THE AREA
BEHIND THE COLD FRONT FOR WEDNESDAY ALLOWING FOR AN HOUR OR TWO OF
CRITICAL HUMIDITIES WEDNESDAY AFTERNOON. DRY AIR WILL REMAIN IN
PLACE FOR THURSDAY AFTERNOON WITH CRITICAL HUMIDITIES POSSIBLE
ACROSS MUCH OF THE AREA. WILL MONITOR CONDITIONS FOR A POSSIBLE
WATCH THURSDAY AFTERNOON...BUT ATTM DO NOT HAVE DURATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  81  63  78  58 /  60  20  10   0
FMY  85  67  82  60 /  40  30  10   0
GIF  84  63  81  57 /  60  20  10   0
SRQ  80  65  77  58 /  60  20  10   0
BKV  81  56  79  50 /  60  10  10   0
SPG  80  66  77  61 /  60  20  10   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM EDT THIS
     EVENING FOR CHARLOTTE-CITRUS-DE SOTO-HARDEE-HERNANDO-
     HIGHLANDS-HILLSBOROUGH-LEE-LEVY-MANATEE-PASCO-PINELLAS-POLK-
     SARASOTA-SUMTER.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR BONITA
     BEACH TO ENGLEWOOD OUT 20 NM-BONITA BEACH TO ENGLEWOOD OUT
     20 TO 60 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD
     TO TARPON SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO
     SUWANNEE RIVER OUT 20 NM-TARPON SPRINGS TO SUWANNEE RIVER
     OUT 20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 10 PM EDT THIS
     EVENING FOR TAMPA BAY WATERS.

&&

SHORT TERM/MARINE/FIRE WEATHER...24/COLSON
LONG TERM/AVIATION...20/BARRON
Hazardous weather outlook, Apr 14, 4:47 AM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
547 AM EDT TUE APR 14 2009

FLZ039-042-043-048>052-055>057-060>062-065-141430-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
547 AM EDT TUE APR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA
TODAY AHEAD OF A COLD FRONT AS THE WARM AND MOIST ENVIRONMENT
COMBINES WITH UPPER LEVEL ENERGY. STRONGER STORMS MAY CONTAIN
DAMAGING WIND GUSTS...SMALL HAIL AND DEADLY LIGHTNING.
THUNDERSTORMS WILL PUSH SOUTH OF THE AREA TONIGHT AS THE FRONT
MOVES THROUGH THE STATE.

...HIGH WIND IMPACT...
WINDS WILL INCREASE TO 15 TO 25 MPH WITH HIGHER GUSTS LATE THIS
MORNING AND REMAIN STRONG THROUGH EARLY THIS EVENING. CONDITIONS
ON AREA LAKES WILL BE ROUGH FOR SMALL WATER CRAFT.

...RIP CURRENT IMPACT...
THERE WILL BE A MODERATE RISK OF RIP CURRENTS TODAY AT AREA
BEACHES WITH THE STRONG SOUTHWEST TO WEST WINDS.

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER INTO DEEPER WATER.

TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED
BEACHES AND HEED THE ADVICE OF THE BEACH PATROL. AT UNGUARDED
BEACHES AND NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE
SURF MUCH ABOVE YOUR KNEES.

IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT...DO NOT ATTEMPT
TO MOVE DIRECTLY TOWARD SHORE. INSTEAD...MOVE SIDEWAYS ACROSS THE
RIP CURRENT UNTIL THE PULL EASES. ANOTHER METHOD OF ESCAPE IS TO
LET THE RIP CURRENT PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE
FORCE WEAKENS. THEN...SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM
THE CURRENT.

...WIND AND SEA IMPACT...
WINDS WILL BE 20 TO 25 KNOTS WITH HIGHER GUSTS ACROSS THE COASTAL
WATERS TODAY THROUGH TONIGHT. THIS WILL ALLOW SEAS TO BUILD UP TO
7 FEET WELL OFFSHORE. SMALL CRAFT OPERATORS SHOULD POSTPONE TRIPS
UNTIL CONDITIONS IMPROVE AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...FIRE WEATHER IMPACT...
COOLER AND DRIER AIR WILL MOVE INTO THE AREA WEDNESDAY BEHIND THE
FRONT AS HIGH PRESSURE BUILDS INTO THE REGION. A COUPLE OF HOURS
OF CRITICAL HUMIDITIES WILL BE POSSIBLE MAINLY ACROSS INLAND AREAS
WEDNESDAY AFTERNOON. THE DRY CONDITIONS WILL CONTINUE INTO
THURSDAY AFTERNOON WITH A FEW HOURS OF CRITICAL HUMIDITIES
POSSIBLE ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

COLSON

In the hours before

Special weather statement, Apr 14, 6:11 AM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
711 AM EDT TUE APR 14 2009

FLZ039-042-141215-
CITRUS-LEVY-
711 AM EDT TUE APR 14 2009

...STRONG THUNDERSTORMS WILL AFFECT LEVY AND CITRUS COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS...MOVING EAST AT 40 MPH...WILL AFFECT CEDAR KEY...
HOMOSASSA SPRINGS...CRYSTAL RIVER AND OTTER CREEK...UNTIL 815 AM EDT.

GUSTY WINDS UP TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. SOME
DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE
PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 2948 8240 2922 8239 2921 8252 2906 8253
      2901 8236 2882 8218 2869 8226 2871 8269
      2875 8265 2886 8273 2889 8266 2908 8281
      2906 8282 2916 8281 2916 8303 2913 8305
      2929 8315 2960 8293
TIME...MOT...LOC 1111Z 254DEG 35KT 2930 8296 2891 8276

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 tornado, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Levy

When
April 14, 7:15 AM EST
Where
Levy County, 5.93 mi NW of Duttons Spur
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.330, -82.930

Several trees were downed in a wooded area.

Thunderstorm Wind, Pinellas

When
April 14, 7:23 AM EST
Where
Pinellas County, Tarpon Springs
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
28.150, -82.760

Trees and power lines were downed in North Tarpon Springs.

Tornado, Pinellas

When
April 14, 7:28 AM EST to 7:29 AM EST
Where
Pinellas County, 3.17 mi ENE of Tarpon Springs Comps Site to 3.3 mi ENE of Tarpon Springs Comps Site
Rating
EF0
Path length
0.13 mi
Path width
50 yd
Continued into
Pasco, Fl (TBW)
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
28.172, -82.710

The damage included a collapsed and destroyed barn, a green house that could not be found, fence damage, and tree limbs down. Winds were estimated at 80mph.

Tornado, Pasco

When
April 14, 7:29 AM EST to 7:33 AM EST
Where
Pasco County, 2.26 mi ESE of Holiday to 2.61 mi W of New Port Rw Pasco Ar
Rating
EF1
Path length
2.23 mi
Path width
75 yd
Property damage
$240,000
Reported by
NWS Storm Survey
Coordinates
28.173, -82.708

There were 50 homes with light damage, and seven homes with moderate or greater damage. Several tree trunks were snapped, some half-way up the trunk, and several trees were uprooted. One business had minor roof damage with awnings and a fence destroyed. The damage path was narrow and not continuous. Winds were estimated at 95mph.

Thunderstorm Wind, Hillsborough

When
April 14, 7:48 AM EST
Where
Hillsborough County, 3.91 mi ENE of Lake Fern
Measured
59 kt (68 mph) estimated gust
Reported by
Trained Spotter
Coordinates
28.170, -82.520

A trained spotter measured a 68mph wind gust on their home weather station.

Thunderstorm Wind, Citrus

When
April 14, 7:50 AM EST
Where
Citrus County, Inverness
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
28.840, -82.350

Several trees were down across the city.

Thunderstorm Wind, Citrus

When
April 14, 7:55 AM EST
Where
Citrus County, Floral City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
28.740, -82.300

Several trees were down across the city.

Tornado, Pasco

When
April 14, 8:00 AM EST to 8:02 AM EST
Where
Pasco County, 2.33 mi E of Wesley Chapel to 2.42 mi E of Wesley Chapel
Rating
EF0
Path length
0.24 mi
Path width
25 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
28.234, -82.292

Damage occurred to six homes. A pool cage was destroyed, a small part of roof decking was uplifted, shingles were stripped off of a roof, vinyl siding was ripped off of a house, trees and fences were downed, and an SUV was overturned. Winds were estimated at 80mph.

Thunderstorm Wind, Pasco

When
April 14, 8:06 AM EST
Where
Pasco County, Zephyrhills
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
28.240, -82.170

Several trees and power lines were down in Zephyrhills and Lake Bernadette.

Lightning, Manatee

When
April 14, 11:25 AM EST
Where
Manatee County, 1.64 mi WNW of Palma Sola
Injuries
0 direct, 1 indirect
Property damage
$200,000
Reported by
Newspaper
Coordinates
27.509, -82.655

Lightning struck the roof of a house causing a fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyThe tornado archive for Florida, 2009Warnings in Florida, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166642, 167190, 166888, 166889, 166638, 166643, 166644, 166890, 166639, 167523.